Medical questions & health advice by licensed doctors
"Could something be wrong with my adrenal gland?"
I'm tired all the time. I just can't find the energy to do anything and my sex drive is really low too. Is something wrong with my adrenal gland? Maybe my hormones?
Fatigue or feeling tired or decreased energy are all very common complaints. There are many possible causes, although sometimes there is no specific cause that can be identified. I would recommend that you discuss this with your primary care doctor.
See a doctor who can help
Find a Primary care-doctors near you
There are many causes that have potential treatments. In addition, there are some causes that should be ruled out as they can be potentially fatal if left untreated. There are many causes of what you describe. Possibly the most common is depression. Decreased energy, concentration, change in eating habits and sleep and feelings of sadness or guilt are very common in depressed individuals. Other common causes include decreased blood count levels, kidney problems, liver problems and occasionally heart problems. Inability to get good sleep is commonly a cause -- often due to something known as obstructive sleep apnea. As you mention there are many hormonal causes of decreased energy. The most common is a low thyroid hormone level. To answer your question -- adrenal problems can cause fatigue -- but this is quite rare. The adrenal gland makes many hormones, some of which can cause fatigue if not made in sufficient amounts. Often people with adrenal insufficency will also have lightheadedness, stomach problems and potentially darkening of the skin. I advise speaking with your doctor for more information.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.